Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Chemo Patient Needs Help Too
May 13, 1999

Doctor,

Your knowledge of oral care and this web site have truly been a breath of fresh air for me. Although I'm not an AID's patient, I am currently receiving chemotherapy for breast cancer, and it seems we have much in common. I'm 36, by the way.

I have been given prescriptions for both Diflucan and Nystatin, neither of which have helped me at all. My doctor says these are the only drugs he can think of that are affective. The Troches did little as well.

My questions are two fold;

With Diflucan, is it better to get a head start with this drug prior to the appearance of thrush (Mine appears a week after chemo for about two weeks) Or is it just affective after the thrush has appeared?

And finally, what home remedy's may help? Is yogurt affective? Anything else?

Thank you very much,

Isabella

Response from Dr. Reznik

Dear Isabella:

What you are describing could very well be intrinsic resistance to fluconazole (Diflucan). In other words, you may be presenting with a species of Candida or a strain of Candida albicans that does not respond to this medication. This is not very common in people undergoing chemotherapy, but it has been documented.

The difficult portion of this question is what to do. First off, I would need to know the dose of Diflucan you are on. There are numerous examples of strains/species that show does dependence i.e. 100 mg per day for two weeks would not be sufficient, but an increased dose may have the desired effect (200 mg per day up to 800 mg per day). At the present time we do not have an oral agent that can manage intrinsically resistant strains that are completely resistant.

As per what can you do to prevent the occurrence, I would say you have 2 options:

Begin a full course of Mycelex troches a couple of days prior to your next therapy and continue for two weeks. This will reduce the amount of organisms present and hopefully reduce the possibilities of an outbreak of thrush. If you do have an outbreak of thrush, you will need to switch to the higher dose of Diflucan.

The other option would be to begin fluconazole at 100 mg, but this would increase the selective pressure on the ecology present and may lead to an earlier infection of these resistant species/strains.

Hopefully this information will provide you and your primary care provider some options. If you need further assistance, please do not hesitate to ask.

Best of luck!

DR


Previous
Another trush question
Next
Thrush

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement